UA-10331854-1
≡ Menu

If you are new to this site, Questions and Answers about Recovery can be a good place to start!

Tapering Off Medications When “Symptoms Have Remitted”: Does That Make Sense?

While a 2 year outcome study by Wunderink et al has been cited as evidence that guided discontinuation of antipsychotics for people whose psychosis has remitted results in twice as much “relapse,” a followup of that study, extending it to 7 years using a naturalistic followup, finds that the guided discontinuation group had twice the recovery rates, and no greater overall relapse rate (with a trend toward the medication group having more relapse.)

A video of a presentation on this 7 year outcome study is at

http://iepa-vcl.eppic.org.au/content/remission-relapse-and-recovery-following-early-guided-discontinuation-antipsychotics-vs

Of course this study doesn’t prove that everyone will do better off medication.  In the study, they only tried to help people off medication if people seemed to be doing well on medication for 6 months, and they felt they couldn’t tolerate people experiencing “florid psychosis” while off medication.  But I think it does really support the contention that outcomes for long term use of antipsychotics varies from short term outcome, and that we should be trying to give more people a chance to experience the possible benefits of either never starting, or getting off, antipsychotics.

Nancy Andreason and colleagues recently released a study that indicated that both taking antipsychotic drugs, and having relapses into psychosis, cause a loss of brain tissue, but in different areas of the brain.  In their conclusions they stated their belief that the cautious use of antipsychotics is justified despite the damage they cause to the brain, because such use is in their opinion the best way to prevent relapse which would also result in brain damage.  But if, as the 7 year study above indicates, antipsychotics are not reducing relapse risk in the long term, it becomes more obvious that we should be looking hard for alternatives to antipsychotic use so we can help people find ways to avoid both the problems associated with relapse and the problems associated with antipsychotics themselves.

(And it may be that almost all the brain tissue loss is really due to the antipsychotics, see this critical analysis of the Andreason study, by psychiatrist Joanna Moncrieff.)

Robert Whitaker wrote a good summary of how the Wunderink study should be taken as a decisive piece of evidence indicating the need for a new standard of care.

6 comments… add one

  • Hi Ron,
    Have a question–do you know of alternatives to meds for Obsessive Compulsive Disorder? Turns out the voices my son hears aren’t symptoms of psychosis after all, but his own thoughts that reoccur and overwhelm him at times of stress, anxiety, or change. I discovered this when I asked him to describe them–age, ethnicity, gender, etc–and he couldn’t but say that they were himself. Turns out no one every asked him but assumed, because he said the magic word “voices” they were symptoms of psychosis. Romme’s book Living With Voices helped me try to understand them.
    Best,
    ED Herzog

    • Hi Ed, Lots of people see voices and obsessive, disturbing unwanted thoughts as being very similar (both can be called “dissociative”), with many of the same methods working for either. And these same people think that voices should not be considered to be a “psychotic symptom” because hearing them is really a way of getting in touch with something going on inside, rather than a way of being out of touch with reality. (Thinking the voices are the actual voices of a neighbors or telepathy from neighbors when/if they aren’t could be considered psychotic however, because it does involve being out of touch with reality.)
      One good book about how to cope with obsessive unwanted thoughts is The Imp of the Mind: Exploring the Silent Epidemic of Obsessive Bad Thoughts, a book by Lee Baer. I think Rufus May has the best stuff on coping with voices on his website, see http://rufusmay.com/

  • Interesting, Ron. Though I must admit I’m skeptical of all statistical studies, even those that support my beliefs and opinions.

    I’ve heard of the distinction Ed makes before. I heard of a guy who was admitted to a mental hospital and asked if he heard voices. He replied yes. The usual posse of white coats all nodded and took out their notepads. They asked the guy whose voice he heard. ‘Yours,’ he replied. More nodding and scribbling. ‘When?’ they asked next. ‘Right now,’ the guy replied. Nodding and scribbling stopped and notepads were quickly put away.

    We all hear voices. Only when they are ‘audible’ or seem to come from outside us with no external source do we consider them ‘symptoms’, and the two matters are all too often telescoped together without differentiation. Conversely ‘The quiet voice of God’ is usually not seen as a symptom, for example.

    Thanks, Ron and Ed. John

    • Hi John, I think many atheists and some religious people think even hearing a quiet and helpful “voice of God” is problematic…..others get upset only if that voice says something they disagree with, like maybe “Invade Iraq!” On the other hand you can get the psychiatric diagnosis, psychopathic personality disorder, if you fail to hear another often quiet voice, that of your conscience…..

  • Hi Ron,

    I have a question for you. Do you have any research that points to studies done when psychosis/suicide is the issue? My son, 15, has been doing well on Clozaril for nearly two years after a psychotic break and suicide attempt. He spent three years talking about killing himself several times a week before the attempt. The first success I have seen him have without suicidal thoughts has been on Clozaril. Of course, he talks all the time about going off his meds. I am concerned about him making that choice just given all that we have gone through so far. I also have tried to warn him that sometimes going off medication, the same medication does not work as well the second/third, etc., time around. However, I think because he has anosognosia, my worry tends to be higher than it would if I felt he was recognizing and dealing well with the illness.

    His psychosis was never something he would speak about until it got really bad, and then there wasn’t much warning before the psychotic break, and that happened even while he was on Zyprexa. Once they did the med wash in the hospital, it was a totally different story. He was definitely extremely delusional and paranoid.

    While I appreciate that it is great to be able to manage with CBT and other therapies and without meds, my biggest concern is always the suicide aspect. Would love to hear your thoughts.

    Thanks,
    Jenifer

    • Hi Jennifer,
      You bring up interesting and important issues, I don’t attempt to say what will work for any particular person, but let me share some general thoughts I have about the questions you raise.

      While I hear that you son stopped talking about suicide after starting the Clozaril, and so you naturally conclude the Clozaril is preventing him from being suicidal, there is another possibility that you may not have considered. That is, it may be that the Clozaril is not helping your son be less suicidal, but instead that the Clozaril seems to be working only because it does not induce suicidality as much as the drugs he was taking before. I say that because there is evidence that suicidality is in general made more likely rather than less likely with antipsychotics, based on statistics that show a great rise in suicidality among people diagnosed with schizophrenia once antipsychotics were introduced, see http://bjp.rcpsych.org/content/188/3/223.full for details on that. Of course, that’s just one guess as to what might have happened or be happening, but it might be a possibility to consider.

      A comment on the part of the story you told about the “med wash:” I don’t see much point in suddenly withdrawing people from medications, I think it is disturbing to people without typically providing any useful information. I think many mental health professionals have little idea about how people’s brain’s adjust to taking antipsychotics regularly, and they don’t appreciate the way sudden withdrawal can create a condition of being “extremely delusional and paranoid” even in someone who might be able to do well if withdrawn slowly. I think that some professionals really think they can find the “natural state” of a person by suddenly withdrawing medications, when really all they discover is what a person looks like in a state of acute withdrawal.

      If I was working with your son, I would meet with him and the family, and try to get everyone talking about what happened in the past and what is happening now and what everyone’s fears are, and how coping could be improved, explore solutions to various problems etc. I would talk with your son about why suicide might have seemed like a good option in the past, and what reasons he might have for not wanting to go that route now. Then with lines of communication open, if there was interest in a medication reduction, he could work with his prescriber to arrange going down in dose very gradually one small step at a time, over months or even a year or more, always with the option of going back up on dosage if problems came up that we couldn’t figure out how to resolve. This would not have guaranteed positive results, but would provide a chance to try getting off or at least on less medication while being reasonably safe.

UA-10331854-1